- Normal urine should be pale yellow, but in one patient it turned into an odd shade of green
- This happened because the patient was given a general anaesthetic called propofol
- Fortunately, it was a harmless side effect and his urine normalised a few days later
When a 62-year-old man ended up in the ER after experiencing difficulty breathing for two days, he was put on a general anaesthetic – which resulted in his urine turning a murky shade of green, according to a report in The New England Journal of Medicine.
The patient, who experienced breathing difficulty due to chronic obstructive pulmonary disease (COPD), a progressive lung disease, had life-threatening levels of carbon dioxide in his blood.
Why did this happen?
After being admitted to the intensive care unit (ICU), the patient was placed on a ventilator and given propofol, a general anaesthetic. According to the report, his urine, which was collected in a catheter bag, turned green five days after admission.
While this colour urine is a rare occurrence, it’s thankfully harmless.
The authors, from Weiss Memorial Hospital in Chicago, explained that green urine can be caused by several factors, including medication side effects, certain liver problems, and infections.
Understanding in more detail
Although urine discolouration is known to occur, how exactly it happens is not fully understood.
Live Science cites a 2015 report of a similar case, published in the Journal of Clinical & Diagnostic Research, where doctors suggest this may happen when certain breakdown products, called metabolites, of propofol (which is usually metabolised in the liver) are excreted through the kidneys instead of the liver. The metabolites then cause green urine.
Normal, healthy colour eventually restored
In the case report, doctors wrote that the man's urine returned to a normal colour once he was taken off propofol. He then remained in hospital for two weeks and was subsequently released to a rehabilitation facility.
According to Harvard Health, apart from propofol, the stomach acid drug cimetidine (Tagamet), and the tricyclic antidepressant amitriptyline (Elavil) can also lead to green urine.
Asparagus can also add “a greenish tinge” to urine, the publication notes, adding that it’s also perfectly harmless. However, green urine might also be a sign of a urinary tract infection or a bacterial infection that has made its way into the blood (bacteremia).
Other strange urine colours
Interestingly, green isn't the only odd urine colour that can occur.
In 2019, for instance, doctors reported a case of a woman with "purple urine bag syndrome", the result of a rare chemical reaction that can take place inside catheter bags, Live Science reported.
Harvard Health notes that blue urine is also possible and can be caused by methylene blue, a dye used in various diagnostic tests. According to the article, methylene blue has antimicrobial properties, and is therefore used in medications and home remedies.
Other reasons for blue urine could be inherited conditions, such as blue diaper syndrome (a rare metabolic disorder) and Hartnup disease (a congenital disorder).
Image: Getty/Jason Butcher